Oklahoma, 2021

Drought in Oklahoma, September 1 to 30, 2021

September 1 to 30, 2021 · NWS OUN · 5 events in 5 counties and zones

Drought rapidly expanded across the area during the month of September, with moderate drought increasing from 7% coverage at the beginning of the month to 70% by month's end.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Drought rapidly expanded across the area during the month of September, with moderate drought increasing from 7% coverage at the beginning of the month to 70% by month's end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 31, 9:58 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 31, 9:58 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1058 PM CDT Tue Aug 31 2021

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 1202 PM CDT Tue Aug 31 2021

Isolated showers and thunderstorms are expected in the Red River
region this afternoon. Otherwise, the main weather story through
Wednesday is the excessive heat and humidity. Heat index values
will rise into the 105 to 110 range Wednesday afternoon. The
mid-level ridge that has been over the southwestern part of the
country will move over Oklahoma Wednesday.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 140 PM CDT Tue Aug 31 2021

Through the long term we'll see the weather pattern gradually become
more active with increasing thunderstorm chances and a few splashes
of "cooler" air.

Thursday and Friday will still be largely dominated by the ridge,
keeping most of the area dry and hot. Thursday in particular may
approach heat advisory criteria again. A shortwave moving through
Nebraska may impinge upon northwest Oklahoma with a small chance for
rain Thursday afternoon through overnight. Another wave moving
through the northern central plains Friday will similarly bring rain
chances to northern Oklahoma Friday afternoon through overnight.

By Saturday, the ridge weakens, and a cold front will approach from
the north making its way to the Red River by Saturday night. This
will bring rain chances farther south on Saturday and leave much of
the forecast area cooler on Sunday.

By early next week, the upper level flow becomes northwesterly,
making us a target for any subtle waves rolling down through the
flow. By midweek next week, models suggest a not so subtle wave
moving down with an associated cold front, bringing cooler
temperatures and more rain chances.

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 1058 PM CDT Tue Aug 31 2021

No significant aviation concerns are expected through the forecast
period as VFR conditions are expected with relatively light south
winds.

&&

.UPPER AIR...
Issued at 604 AM CDT Sun Aug 29 2021

No upper air flights are planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  97  73  95 /  10   0   0   0
Hobart OK         72  99  73  97 /  20   0   0  10
Wichita Falls TX  74  99  74  96 /  20   0   0  10
Gage OK           70  97  72  95 /   0   0   0  20
Ponca City OK     71  97  73  96 /  10   0   0  10
Durant OK         75  98  73  95 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 7 PM CDT Wednesday for OKZ007-008-012-
     013-018>020-024>032-039>043-045>048-050>052.

TX...None.
&&

SHORT TERM...09
LONG TERM....14
AVIATION...26
Hazardous weather outlook, Aug 31, 11:01 AM CST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1201 PM CDT Tue Aug 31 2021

OKZ004>048-050>052-TXZ083>090-011715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1201 PM CDT Tue Aug 31 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A few isolated storms may develop in parts of south central and
southeast Oklahoma, near the Red River, this afternoon. Brief
heavy rain and gusty winds are the main concerns. The potential
for any storms is expected to end after sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Heat...
Triple digit heat indices will be possible for at least parts of
the area Wednesday through Friday with the highest and most
widespread indices expected Wednesday afternoon when values could
reach 105 or higher. A Heat Advisory will be in effect Wednesday
afternoon across southeast and portions of central and northern
Oklahoma.  Take steps to prevent heat related illnesses.

.Thunderstorms...
Showers and thunderstorms will be possible across portions of
northern Oklahoma Thursday and Friday with more widespread low
chances over the weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Alfalfa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Harper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Major

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Woods

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Woodward

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985892, 985893, 985894, 985895, 985896.